Virginia, 2003

Hail and Damaging Winds in Virginia, September 2, 2003

September 2, 2003 · NWS LWX · 7 events in 3 counties and zones

Scattered thunderstorms moved through Madison, Stafford, and King George counties during the afternoon of the 2nd. These storms contained high winds, large hail, and were strong enough to produced a funnel cloud north of Fredericksburg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved through Madison, Stafford, and King George counties during the afternoon of the 2nd. These storms contained high winds, large hail, and were strong enough to produced a funnel cloud north of Fredericksburg. In Stafford County, trees were downed and quarter sized hail was reported in Stafford. A trained spotter near Interstate 95 2 miles northwest of Falmouth reported seeing a funnel cloud form, then break up a short time later. In King George County, penny sized hail fell in King George and quarter sized hail was reported in Dahlgren. A waterspout was also reported near the Route 301 bridge on the Potomac River. In Madison County, trees were downed and penny sized hail fell in and around Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 2:15 PM EST, 30 minutes earlier.

Area forecast discussion, Sep 2, 2:15 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE SEP 2 2003

WELL...AS I FEARED TSTMS HV DVLPD ALONG DIFFERENTIAL HTG BNDRY
ACROSS SRN 1/3 OF THE CWA. TEMPS RANGING FM L90S TO M70S IN CWA. RDR
OPERATOR IS KEEPING CLOSE EYE ON STORMS AND WRNGS WL BE ISSUED IF
NEEDED.

AFTER THIS THE NEXT PROB IS THE PTNL FOR FLOODING. GIVEN LOCATION OF
STATIONARY BNDRY AND FACT THAT MANY MORE HRS EXIST WHERE RAINFALL
COULD BE AT LEAST MDT HV ISSUED A FLD WTCH FOR NW CORNER OF THE CWA.
IN EARLIER FLD OUTLOOK STMTS I THOUGHT THAT WED NGT-THURS WOULD BE
THE MAIN PROBLEM TIMES...BUT NEWER MDLS/CURRENT TRENDS MAKE ME THINK
THAT WED-WED NGT HV THE HIGHEST PTNL FOR FLDG. MIDSHIFT TNGT IS
ACTUALLY WORKING W/ ME NOW...AND HV BRIEFED THAT WTCH MAY NEED TO BE
EXPANDED OVRNGT.

OVRNGT TEMPS 65-70. WED L80S.

WOODY

...LONG TERM...WED NIGHT THRU TUE...
WITH A FRONT IN THE VICINITY AND THE REMNANTS OF GRACE APPROACHING
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...WED NIGHT INTO THURSDAY.
PWATS OVER 2  AND GOOOD LIFT TRANSLATES TO PERIODS OF HEAVY
RAINFALL. THETA E RIDGE WILL BE SLOWLY SHUNTED SOUTHEAST OF THE AREA
THURSDAY NIGHT/EARLY FRIDAY.

ETA AND GFS SIMILAR IN THE PLACEMENT OF BEST UPPER DIVERGENCE AND
LOW LEVEL MSTR CONVERGENCE. BRINGING FIRST UPPER DIVERGENCE BULLSEYE
ACROSS THE AREA WED AFTERNOON/EVE AND THE SECOND MIDDAY THURSDAY
OVER PORTIONS OF VA AND MD.

DRIER AIR WILL FINALLY MOVE INTO THE AREA ON FRIDAY WITH FRONT/
SHEAR AXIS ALONG THE EASTERN SHORE. BASED ON POSITION OF FRONT AND
LINGERING LOW LEVEL MOISTURE WILL KEEP CHANCE OF SHOWERS FRIDAY.
HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY THROUGH EARLY NEXT
WEEK. SOME MOISTURE POOLING ALONG NEXT WEAK BOUNDARY APPROACHING
FROM THE NORTH ON TUESDAY. WILL GO WITH PARTLY CLOUDY FOR NOW. /CPW

.LWX...
DC...NONE.
MD...FLD WTCH MDZ002-003.
VA...FLD WTCH VAZ027>031.
WV...FLD WTCH WVZ048>053-055.
Hazardous weather outlook, Sep 2, 10:29 AM EST, 4 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

PERIODIC HEAVY RAIN IS EXPECTED FROM LATE TONIGHT THROUGH EARLY
FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS
THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED WITH
FURTHER DETAILS.

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
September 2, 2:45 PM EST
Where
Stafford County, Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.417, -77.400

Trees were downed.

Hail, Stafford

When
September 2, 2:50 PM EST
Where
Stafford County, Stafford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -77.400

Quarter sized hail fell.

Funnel Cloud, Stafford

When
September 2, 2:50 PM EST
Where
Stafford County, 2 mi NW of Falmouth
Reported by
TRAINED SPOTTER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

A trained spotter reported a funnel cloud near I-95. The time was estimated.

Thunderstorm Wind, Madison

When
September 2, 2:50 PM EST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -78.267

Trees were downed.

Hail, Madison

When
September 2, 2:50 PM EST
Where
Madison County, Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -78.267

Penny sized hail fell.

Hail, King George

When
September 2, 3:35 PM EST
Where
King George County, King George
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -77.167

Penny sized hail fell.

Hail, King George

When
September 2, 3:43 PM EST
Where
King George County, Dahlgren
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.333, -77.050

Quarter sized hail fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372207, 5372208, 5372209, 5372210, 5372211, 5372212, 5372213.